North Dakota, 2024

High Wind and Strong Wind in North Dakota, May 18, 2024

May 18, 2024 · NWS FGF · 5 events in 4 counties and zones

A High Wind Warning was issued for the northern Devils Lake Basin in the afternoon of May 18th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A High Wind Warning was issued for the northern Devils Lake Basin in the afternoon of May 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 18, 11:26 AM CST, 1 hour 36 minutes earlier. Its key messages:

  • Winds gusting to 40 mph are expected across much of eastern North Dakota through early evening.
  • An active pattern will keep occasional thunderstorm chances in the forecast through the middle of next week. Isolated strong to severe thunderstorms may be possible Sunday afternoon near far southeast North Dakota.
Area forecast discussion, May 18, 11:26 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1226 PM CDT Sat May 18 2024

.KEY MESSAGES...

- Winds gusting to 40 mph are expected across much of eastern
  North Dakota through early evening.

- An active pattern will keep occasional thunderstorm chances in
  the forecast through the middle of next week. Isolated strong
  to severe thunderstorms may be possible Sunday afternoon near
  far southeast North Dakota.

&&

.UPDATE...
Issued at 1226 PM CDT Sat May 18 2024

Widespread gusts in the low to mid 30s currently in eastern
North Dakota with showers diminishing in northwest Minnesota. A
few gusts to 40 mph still remain possible with the showers
before they cross the Canadian border in the next hour or two.
Wind advisory remains in effect until 7pm.

UPDATE
Issued at 954 AM CDT Sat May 18 2024

Continuing to track showers east with no lightning activity yet
but briefly gusty winds to 40 mph. Starting to see a better
signal for some stronger storms with lightning activity by the
time the line currently near Grand Forks makes it northeast to
Lake of the Woods.

UPDATE
Issued at 704 AM CDT Sat May 18 2024

Line of showers (maybe an isolated thunderstorm) is approaching
our western CWA along the leading edge of the main mid level
circulation (still near the SK/ND border region). I made some
adjustments to better reflecting the current timing (and lull)
between periods of rain, otherwise forecast is on track.

&&

.DISCUSSION...
Issued at 347 AM CDT Sat May 18 2024

The large scale pattern will be influence by a mid/upper trough
developing over the Intermountain West Sunday into early next week
that eventually breaks down allowing zonal flow to reestablish
itself over the Northern Plains by late next week. Actual flow/jet
streams may behave more like "split-flow" around this trough and
there is a higher variation in the position of southwest flow and
evolution of waves ejecting through southwest flow or eventually
the northerly flow as the trough moves east. This creates
particularly large variations in how forcing/insatiability and
ultimate QPF/thunderstorm chances evolve (including any related
impacts). High temperatures will tend to vary from the 60s to lower
70s, though there is reasonably high spread related to the
progressive nature of the surface pattern and any frontal
zones/precipitation/clouds that may develop.

Regarding winds: The current mid level wave exits to the east
through the day with morning rain/embedded thunderstorm ending.
Another period of showers may develop across our north with the cold
pool/mid level vorticity across our north through the afternoon.
This may be enough to result in more cloud cover that could
limit mixing and higher end gust potential. Still, as
unidirectional westerly flow increases even a shallower mixed
layer should support gusts occasionally to 45 mph across much
of eastern ND. This aligns with NBM probs for greater than 40
mph gusts (90% chance). Confidence at this point was high
enough to issue a Wind Advisory for most of our ND counties
(excluding far southeast ND).

Regarding severe thunderstorm chances: Instability has greatly
decreased this morning and cloud cover could limit daytime
heating/low level lapse rates today. While there may be higher
vorticity environments in our north closer to the mid level
circulation, I wouldn't anticipate funnel development unless we
see more breaks in advertised mid level clouds during peak
heating. On Sunday afternoon/evening there is some guidance
that shows a window for isolated strong or severe thunderstorms
(large hail a primary threat) in our far southwest as the next
mid level shortwave rotates northeast within SW flow (variation
in how that pattern evolves). BL Td's increasing and steepening
mid lapse rates are shown to contribute to elevated instability
in the 1000-1500 J/KG range while effective shear could be
anywhere from 30-50kt. Due to the high variation in surface
pattern (frontal zone may not set up this far northeast) and
stronger capping could limit the severe risk into our area.
Worth monitoring though.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1226 PM CDT Sat May 18 2024

Strong westerly winds will continue this afternoon across ND
taf sites (DVL, GFK, FAR) with 25mph gusty 35mph (occasionally
40+ mph) through 4pm. Showers have exited the area but
developing cumulus south of low north of the intl border with
keep MVFR ceilings for most this afternoon with SCT to BKN at
030 to 050. VFR by 01z as clouds dissipate while winds dying off
by 10-11pm.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 PM CDT this evening for NDZ006>008-
     014>016-024-026>030-038-039-054.
MN...None.

&&

UPDATE...TT
DISCUSSION...DJR
AVIATION...TT
Hazardous weather outlook, May 18, 3:44 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
444 AM CDT Sat May 18 2024

MNZ001>009-013>017-022>024-027>032-040-190945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
444 AM CDT Sat May 18 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014>016-024-026>030-038-039-054-190945-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
444 AM CDT Sat May 18 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Westerly winds will gust up to 45 mph this afternoon and early
evening. Unsecured objects may be blown around.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ049-052-053-190945-
Ransom-Sargent-Richland-
444 AM CDT Sat May 18 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe thunderstorms are possible Sunday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 18, 7:26 AM CST, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
826 AM CDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Gst     2 NE Pekin              47.81N 98.31W
05/17/2024  M59 MPH          Nelson             ND   Mesonet

            Corrects previous tstm wnd gst report from 2
            NE Pekin. Mesonet station 325765 Pekin ND
            NDAWN.

&&

TT
Local storm report, May 18, 9:28 AM CST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1028 AM CDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 E Emerado             47.92N 97.32W
05/18/2024  M1.06 Inch       Grand Forks        ND   Mesonet

            NDAWN mesonet. 24 hour rain total from
            051712Z to 051812Z.

&&
Local storm report, May 18, 12:03 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
103 PM CDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tstm Wnd Gst     4 SW Clyde              48.73N 98.96W
05/17/2024  M54 MPH          Cavalier           ND   Mesonet

            NDAWN mesonet at 4SW Clyde ND measured 54
            mph on 10 meter wind sensor at 05172258Z.

0610 PM     Tstm Wnd Gst     1 N Webster             48.30N 98.88W
05/17/2024  M56 MPH          Ramsey             ND   Mesonet

            NDAWN mesonet at 1N Webster ND measured 56
            mph on 10 meter wind sensor at 05172310Z.

0655 PM     Tstm Wnd Gst     2 NE Pekin              47.81N 98.31W
05/17/2024  M59 MPH          Nelson             ND   Mesonet

            Corrects previous tstm wnd gst report from 2
            NE Pekin. NDAWN mesonet at 2NE Pekin ND
            measured 59 mph on 10 meter wind sensor at
            05172355Z. Mesonet station 325765 Pekin ND
            NDAWN.

0731 PM     Tstm Wnd Gst     2 E Dazey               47.19N 98.16W
05/17/2024  M53 MPH          Barnes             ND   Mesonet

            NDAWN mesonet at 2E Dazey ND measured 53 mph
            on 3 meter wind sensor at 05180031Z.

0814 PM     Tstm Wnd Gst     Thompson                47.78N 97.10W
05/17/2024  M50 MPH          Grand Forks        ND   Public

            Personal weather station in Thompson ND
            measured 50 mph wind gust at 05180114Z.

0817 PM     Tstm Wnd Gst     6 WNW Grand Forks       47.95N 97.18W
05/17/2024  M72 MPH          Grand Forks        ND   ASOS

            ASOS station KGFK Grand Forks AP ND.

0819 PM     Tstm Wnd Gst     5 W Grand Forks         47.92N 97.18W
05/17/2024  E54 MPH          Grand Forks        ND   Public

            Personal weather station measured 54 mph at
            05180119Z.

0820 PM     Tstm Wnd Dmg     3 ENE Thompson          47.80N 97.05W
05/17/2024                   Grand Forks        ND   NWS Employee

            Off duty NWS employee relayed report of
            large branches down from thunderstorm wind
            gusts south of Grand Forks. Time estimated
            based on gust frontal passage via radar
            around 05180118Z.

0823 PM     Tstm Wnd Gst     1 WNW Grand Forks       47.92N 97.10W
05/17/2024  M66 MPH          Grand Forks        ND   Local Official

            Davis weather sensor at NWS Grand Forks
            measured 66 mph at 05180123Z.

0830 PM     Tstm Wnd Gst     5 NNW Grand Forks       47.98N 97.09W
05/17/2024  M76 MPH          Grand Forks        ND   Mesonet

            NDDOT RWIS 5 NNW of Grand Forks ND measured 76
            mph wind gust, with sustained winds 54 mph
            at 05180130Z.

0843 PM     Tstm Wnd Gst     6 SW Warren             48.13N 96.86W
05/17/2024  M51 MPH          Polk               MN   Mesonet

            NDAWN near Warren MN measured 51 mph wind
            gust on 3 meter wind sensor at 05180143Z.

0845 PM     Tstm Wnd Gst     Mallory                 47.88N 96.92W
05/17/2024  M53 MPH          Polk               MN   Mesonet

            MNDOT RWIS southeast of East Grand Forks
            near Mallory MN measured 53 mph at
            05180145Z.

0915 PM     Tstm Wnd Gst     March                   48.20N 96.89W
05/17/2024  M53 MPH          Marshall           MN   Mesonet

            Mesonet station MN168 Warren MN DOT.

1005 PM     Tstm Wnd Gst     2 SE Dilworth           46.85N 96.67W
05/17/2024  M52 MPH          Clay               MN   Mesonet

            Mesonet station MN013 Dilworth MN DOT.

1015 PM     Tstm Wnd Gst     2 WSW Brampton          45.98N 97.81W
05/17/2024  M50 MPH          Sargent            ND   Mesonet

            NDAWN mesonet at 2WSW Brampton ND measured
            50 mph on 3 meter wind sensor at 05180315Z.

1030 PM     Tstm Wnd Gst     3 ENE Gatzke            48.44N 95.73W
05/17/2024  M59 MPH          Marshall           MN   Mesonet

            Mesonet station MN056 Gatzke MN DOT measured
            59 mph wind gust, with sustained winds 41
            mph at 05180325Z.

1200 AM     Tstm Wnd Dmg     Barnesville             46.65N 96.41W
05/18/2024                   Clay               MN   Public

            Delayed report from social media, shed
            flipped over fence. Time estimated based on
            radar and surrounding obs with an RWIS
            gusting to 57 mph 10 minutes later about 13
            miles ESE as the gust front hit that
            location.

1215 AM     Tstm Wnd Gst     1 N Rothsay             46.49N 96.29W
05/18/2024  M57 MPH          Wilkin             MN   Mesonet

            Mesonet station MN014 Rothsay MN DOT.

&&

CJ/TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Towner

When
May 18, 1:02 PM CST to 1:07 PM CST
Where
Towner forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

NDAWN station in Perth reports 60 mph at 10-meters.

Strong Wind, Benson

When
May 18, 1:05 PM CST to 1:10 PM CST
Where
Benson forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Department of Highways
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

ND DOT station reports peak gust of 55 mph.

Strong Wind, Western Walsh

When
May 18, 1:05 PM CST to 1:10 PM CST
Where
Western Walsh forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Department of Highways
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

ND DOT station reports peak gust of 55 mph.

High Wind, Cavalier

When
May 18, 1:22 PM CST to 1:27 PM CST
Where
Cavalier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

NDAWN station in Clyde reports 10 m wind gust of 57 MPH.

High Wind, Cavalier

When
May 18, 1:25 PM CST to 1:30 PM CST
Where
Cavalier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

ND DOT site reports 60 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172597, 1172602, 1172603, 1172598, 1172600.